Alert archive / Kansas / Freeze Warnings in 2012

Freeze Warning 1, NWS Topeka, KS

October 5, 201210 counties in Kansas

NWS Topeka, KS issued this freeze warning at Oct 5, 2012, 2:53 PM CDT for 10 counties in Kansas. It took effect at Oct 6, 2012, 1:00 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2012, 2:53 PM CDT (19:53 UTC)
In effect from
Oct 6, 2012, 1:00 AM CDT
Expired
Oct 6, 2012, 3:01 AM CDT
In force
2 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Geary County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WWUS73 KTOP 051953
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
253 PM CDT FRI OCT 5 2012

KSZ008>012-020>023-036-060900-
/O.NEW.KTOP.FZ.W.0001.121006T0600Z-121006T1400Z/
/O.CON.KTOP.FZ.A.0001.121007T0700Z-121007T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...JUNCTION CITY
253 PM CDT FRI OCT 5 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY. A
FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING. 

* TIMING...TEMPERATURES BOTH TONIGHT AND SATURDAY NIGHT WILL FALL
  TO AROUND FREEZING BY 100 AM...AND RISE ABOVE FREEZING BY THE MID
  MORNING HOURS. 

* TEMPERATURE...LOWS TONIGHT WILL BE IN THE 29 TO 32 DEGREE RANGE.
  LOWS SATURDAY NIGHT WILL BE IN THE MIDDLE TO UPPER 20S.

* IMPACTS...A HARD FREEZE IS POSSIBLE EARLY SUNDAY MORNING... 
  KILLING CROPS AND OTHER SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

REMEMBER...A FREEZE WATCH MEANS CONDITIONS ARE FAVORABLE FOR
HAZARDOUS FREEZING TEMPERATURES IN AND CLOSE TO THE WATCH AREA.

&&

$$

KSZ024-026-034-035-037>040-054>056-058-059-060900-
/O.CON.KTOP.FZ.A.0001.121007T0700Z-121007T1400Z/
JACKSON-JEFFERSON-OTTAWA-DICKINSON-MORRIS-WABAUNSEE-SHAWNEE-
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...TOPEKA...LAWRENCE...EMPORIA...
OTTAWA
253 PM CDT FRI OCT 5 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...

A FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING. 

* TIMING...TEMPERATURES WILL DROP BELOW FREEZING AFTER 100 AM
  SUNDAY. TEMPERATURES SHOULD WARM ABOVE FREEZING BY 900 AM SUNDAY.

* TEMPERATURE...OVERNIGHT LOWS WILL BE IN THE UPPER 20S TO LOWER
  30S.

* IMPACTS...A HARD FREEZE IS POSSIBLE EARLY SUNDAY MORNING... 
  KILLING CROPS AND OTHER SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WATCH MEANS CONDITIONS ARE FAVORABLE FOR
HAZARDOUS FREEZING TEMPERATURES IN AND CLOSE TO THE WATCH AREA.

&&

$$
1 follow-up statement
501 
WWUS73 KTOP 060801
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
301 AM CDT SAT OCT 6 2012

KSZ008>012-020>023-036-061615-
/O.CAN.KTOP.FZ.W.0001.000000T0000Z-121006T1400Z/
/O.UPG.KTOP.FZ.A.0001.121007T0700Z-121007T1400Z/
/O.NEW.KTOP.FZ.W.0002.121007T0600Z-121007T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...JUNCTION CITY
301 AM CDT SAT OCT 6 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...
...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT.

* TIMING...TEMPERATURES TONIGHT WILL FALL TO AROUND FREEZING BY
  100 AM...AND RISE ABOVE FREEZING AFTER 800 AM.

* TEMPERATURE...LOWS TONIGHT WILL BE IN THE MIDDLE TO UPPER 20S.

* IMPACTS...A HARD FREEZE IS EXPECTED EARLY SUNDAY MORNING...
  KILLING CROPS AND OTHER SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

&&

$$

KSZ024-026-034-035-037>040-054>056-058-059-061615-
/O.UPG.KTOP.FZ.A.0001.121007T0700Z-121007T1400Z/
/O.NEW.KTOP.FZ.W.0002.121007T0600Z-121007T1400Z/
JACKSON-JEFFERSON-OTTAWA-DICKINSON-MORRIS-WABAUNSEE-SHAWNEE-
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...ABILENE...TOPEKA...LAWRENCE...EMPORIA...
OTTAWA
301 AM CDT SAT OCT 6 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TIMING...TEMPERATURES TONIGHT WILL FALL TO AROUND FREEZING BY
  100 AM...AND RISE ABOVE FREEZING AFTER 800 AM.

* TEMPERATURE...LOWS TONIGHT WILL BE IN THE MIDDLE TO UPPER 20S.

* IMPACTS...A HARD FREEZE IS EXPECTED EARLY SUNDAY MORNING...
  KILLING CROPS AND OTHER SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

&&

$$

BLAIR

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 5, 12:12 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 5, 12:12 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1212 PM CDT FRI OCT 5 2012

...UPDATE TO AVIATION...

.DISCUSSION...

TODAY...SCATTERED SHOWERS WERE ONGOING OVER PORTIONS OF EAST CENTRAL
KANSAS EARLY THIS MORNING...AND EXPECT CHANCES IN THIS AREA TO
CONTINUE THROUGH THIS AFTERNOON...WITH THE BACK EDGE OF
PRECIPITATION GRADUALLY SHIFTING EASTWARD. MORNING WATER VAPOR
IMAGERY SHOWED THE NEXT APPROACHING UPPER DISTURBANCE OVER N CO/S
WY...AND THIS WILL QUICKLY MOVE ACROSS NEBRASKA DURING THE DAY.
OUTSIDE OF EAST CENTRAL SECTIONS OF THE CWA...SCATTERED SHOWERS
WILL BE POSSIBLE ACROSS THE NORTHERN HALF OF THE AREA
TODAY...NORTH OF INTERSTATE 70...AS THE DISTURBANCE MOVES THROUGH
THE REGION. ABUNDANT CLOUD COVER IS EXPECTED TO HOLD IN PLACE
THROUGH MUCH OF THE DAY...WITH SOME CLEARING OCCURING BY LATE
AFTERNOON INTO THE EVENING. THE CONTINUED COLD AIR ADVECTION
BEHIND THE COLD FRONT AND ANTICIPATED CLOUD COVER WILL HELP KEEP
HIGH TEMPERATURES IN THE LOWER TO MIDDLE 50S TODAY.

TONIGHT INTO SUNDAY...THE WINDOW OF SKIES CLEARING BY EARLY EVENING
WILL BE FAVORABLE TO QUICKLY DROP TEMPERATURES OVERNIGHT. THERE IS
SOME UNCERTAINTY TO HOW COLD TEMPERATURES WILL BE REALIZED BY
SATURDAY MORNING DUE TO APPROACHING HIGH CLOUD COVER. FAR NORTHERN
SECTIONS OF THE CWA MAY SEE FREEZING TEMPERATURES BY SUNRISE
SATURDAY...AND IF THIS TREND CONTINUES...THEN A FREEZE WARNING WOULD
LIKELY BE ISSUED LATER TODAY FOR THESE AREAS. CLOUDS INCREASE DURING
THE MORNING ON SATURDAY AS ANOTHER POTENT WAVE MOVES ACROSS THE
REGION. WITH A RELATIVELY DRY LOW LEVEL ATMOSPHERE...ONLY SPRINKLES
OR A BRIEF PERIOD OF LIGHT RAIN WILL BE POSSIBLE...MAINLY ACROSS
THE FAR SOUTHERN CWA. HIGHS WILL ONCE AGAIN STRUGGLE INTO THE
LOWER 50S. CLOUDS WILL BEGIN TO DECREASE EARLY SUNDAY MORNING WITH
SURFACE WINDS BECOMING LIGHT AS HIGH PRESSURE BUILDS INTO THE
AREA. CONFIDENCE CONTINUES TO INCREASE IN A HARD FREEZE FOR MOST
SECTIONS OF THE CWA...WITH TEMPERATURES IN THE 27-31 RANGE COMMON
SUNDAY MORNING AT SUNRISE. THEREFORE...HAVE CONTINUED THE FREEZE
WATCH FOR THIS PERIOD. THE COLD AIRMASS REMAINS IN PLACE DURING
THE DAY ON SUNDAY...WITH HIGHS REMAINING IN THE 50S.

MONDAY AND BEYOND...TEMPERATURES REBOUND AS SOUTHERLY WINDS RETURN
MONDAY INTO TUESDAY. A CHANCE FOR SHOWERS WILL BE POSSIBLE ON
TUESDAY AS A COLD FRONT CUTS THROUGH THE CWA. HIGH PRESSURE BUILDS
IN ON WEDNESDAY WITH DRY AND COOLER CONDITIONS. MODEL SPREAD LEAVES
GREATER UNCERTAINTY AT THE END OF THE FORECAST PERIOD...WITH SOME
POTENTIAL FOR SHOWERS ON THURSDAY AS THE PATTERN ONCE AGAIN
TRANSITIONS TO ACTIVE.

BLAIR

&&

.AVIATION...

VFR CONDITIONS TO CONTINUE. MID LEVEL HIGH CLOUDS WILL DOMINATE
MUCH OF TODAY WITH SOME BREAKS LIKELY AT TIMES AFTER 0Z...BUT
LOWER LEVELS REMAIN DRY. MINOR GUSTS POSSIBLE TODAY AS WELL WITH
NORTH TO NORTHWEST WINDS DOMINATING.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING FOR
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Oct 5, 3:17 AM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT FRI OCT 5 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-060830-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
317 AM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Freeze Warnings in Kansas, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.